How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16328
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I took my 10 year old cocker spaniel in to have his ears checked.

Customer Question

I took my 10 year old cocker spaniel in to have his ears checked. He had been shaking his head, lethargic and not wanting to go for long walks. During the exam, a heart murmur was detected. Blood work & x-rays were done - showing the heart a bit enlarged. The vet stated the murmur is in a very early stage. They put him on Enalapril 5.0 mg. An ear infection was not detected. 2 days later, I returned to the vet as my dog was still very distressed with his ears. Another ear exam showed excessive wax buildup in both ears - along with an infection. Can the infection cause a murmur/enlarged heart? Does he need the Enalapril? I would prefer not to have him on it, due to the negative effect on the kidneys and liver.
Submitted: 1 year ago via PetWave.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
While ear infections can potentially spread to cause middle ear or brain issues; we do not tend to see any heart troubles triggered by ear problems. So, there is no worry that his ear infection triggered any changes for his heart.
Instead, his heart issues are likely due to degeneration of the heart valves (endocardiosis) secondary to old age. This can cause blood to reflux backwards in the heart leading to dilation and enlargement of the heart. And I must say that it is advisable to keep him on the Enalapril. If used at a proper dose (and not overdosed), it should cause no harm to the liver or kidneys. In fact, ACE inhibitors (the type of drug Enalapril is) are commonly used to treat kidney disease.
So, the risks if used properly are very low and we'd not expect any harm to his other organs with this treatment. And even more importantly, it will help slow his progressive heart disease.
Overall, his ear infection didn't cause any harm to his heart. And in regards ***** ***** his heart, the medication you vet has given you is correct and ideal here. So, it would be ideal to keep treating with the Enalapril if possible. Of course, if you do not want to treat and are content to just let him keep going until his heart causes him bother, then that is a choice you can also make if you wish.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Related Dog Veterinary Questions